Reply
Honored Contributor
Posts: 11,311
Registered: ‎09-01-2010

Lipitor caused my husband to have severe leg pain.  Since he has heart history, he needs to keep his cholesterol low, so he does need to take something.   

 

Unless your aunts numbers are very high, I would urge her to work harder on bringing her cholesterol down with dietary changes, rather than a medication.  

 

I am 65, take no statin med, as I have low cholesterol; my highest reading ever has been 125, and my highest triglyceride reading has been 129.   My doctor suggested I take a statin due to my being diabetic (once you have a 120 fasting lab, you get that label slapped on), but I refused the medication.   I've made it to 65 and am determined I will not let my doctors turn me into a walking pharmacy.   

 

Honored Contributor
Posts: 12,087
Registered: ‎03-16-2010

I take generic Lipitor. Before the generic version of Lipitor I took something else (I forget what it was), I paid for my meds and could afford the medication, it was on a list of lower cost drugs at Walmart. I didn't get that great of results from it, the generic Lipitor works much better for me.

Valued Contributor
Posts: 786
Registered: ‎05-01-2020

fwiw - Years ago someone told me that the range for cholesterol numbers was lowered in order to sell more drugs/make more money.

Honored Contributor
Posts: 12,479
Registered: ‎11-01-2010

@SuhseK 

 

You, your aunt, and all the people taking or considering taking a statin really need to do some research. Read the studies. Follow the science. 

 

High cholesterol does not cause heart disease. FACT. This was proven MANY MANY YEARS AGO. 

 

The older one gets, the more protective high cholesterol is. People with high cholesterol tend to live longer than those with low cholesterol. 

 

The evils of statin drugs are well-known. 

 

Drug companies think everyone should be on a statin. 

Esteemed Contributor
Posts: 5,111
Registered: ‎03-09-2010

Some people on Lipitor get bad muscle ache in the lower legs. I did and my calf muscle split in half. I was in a wheel chair and it took a year to be able to walk right again. I'm not saying to not try this drug everyone has different side effects. If she experiences any leg pain at all please please tell her doctor immediately. 

Occasional Contributor
Posts: 9
Registered: ‎12-22-2015

I am a pharmacist and would like to add a few things to the ongoing conversation.

 

Statin medications do much more than just "lower numbers".   (Google the plotropic effects of statins if you want to do some reading,)

 

Statins stabalize cholesterol plaques.  When there is cholsterol within the lining of the blood vessel the risk is that the plaque can rupture, form a clot and cause a heart attack or stroke. You do not have to have elevated cholesterol levels to have cholesterol plaque in your vessels.  It is a normal part of aging. Obviously, having high cholesterol increases the risk of plaque formation. Statins  also increase nitrous oxide which helps open the vessels and statins reduce inflammation,

 

Measuring cholesterol levels is just "part of the equation" when it comes to deciding on statin therapy.  We initiate statins based on a patients cardivascular risk.  People at high risk would include those with LDL>190, those who already had a stroke or heart attack, and those with diabetes.   Having diabetes doubles your risk of stroke/heart attack because of the effect diabetes has on blood vessels.

 

Your provider will also take into account your age, family history and other underlying disease states (like high blood pressure and smoking history since these also damage vesels).

 

Years ago, we used medications like prescription Niacin and drugs called fibrates to lower cholesterol.   They did indeed lower cholesterol levels but, they did NOT lower the risk of stroke/heart attack!  We use statins to lower risk, not only numbers.

 

All statins are not equal.  The most potent statins are rosuvastatin (Crestor) and atorvastatin (Lipitor).  Statins cannot be compared on a mg to mg basis.  Atorvastatin 20mg would be equivalent to rosvastatin 10mg would be equivalent to pravastatin 40mg.

 

Rosuvastatin (Crestor) and Pravastatin (Pravachol) are hydrohilic statins.   That means they are less likely to get into muscles and cause  those types of side effects.

 

There is more and more emerging evidence about the benefits of statins in older adults.

 

Remember, if your Aunt has a side effect from one statin that does not mean she will have that same issue with a different medication.  Additionally, she can always ask for a low dose and work up from there.

 

I applaud you for seeking information.  Your Aunt is lucky to have you looking out for her.

 

Best of luck with your decision.

Valued Contributor
Posts: 743
Registered: ‎07-26-2019

@SuhseK 

 

I was prescribed Lipitor some time ago (don't have the exact dates in front of me). I was in my 40's, and am in my 60' now. I had to stop it because of vision problems. I had what I referred as 'fractured' vision where things were broken up and/or separated. I had my eyes checked by an ophthalmologist because of this...normal. My vision returned to normal within 2 weeks after stopping the drug. I did some research at the time for Lipitor side effects and found that there were others who reported vision problems as well. I have only been able to tolerate Lovastatin.

Honored Contributor
Posts: 10,168
Registered: ‎03-14-2010

DH has been on the generic form for years and his lab numbers are better than when he tried some other drugs for cholesterol. He has had no side effects that we are aware of from it.

Trusted Contributor
Posts: 1,513
Registered: ‎08-19-2018

Re: Lipitor Opinions

[ Edited ]

Thanks, everybody, for your thoughts.  


She is currently on a drug, for mild hypertension, and she's about 50 lbs overweight, which she's working on.  She's also going back to PT, to do some more work, on strength and balance.  She has

Osteo Arthritis, and has had both hips replaced; prior to her surgeries, she had become very physically deconditioned.

She's going to start the drug and see how it goes. She sees her Dr. again, in late April, to see how she's doing with PT and weight loss, so, they'll evaluate how things are going for her, with the Lipitor, also.  Assuming, of course, she doesn't have problems before then. 

I know she'd appreciate good wishes! 😊

 

Trusted Contributor
Posts: 1,754
Registered: ‎06-07-2010

I've been on generic Lipitor for at least 5 years and have never had any problems with it.